Alert archive / Utah / Red Flag Warnings in 2019

Red Flag Warning 3, NWS Salt Lake City, UT

July 7, 2019Carbon County, Duchesne County, Emery County, Utah

NWS Salt Lake City, UT issued this red flag warning at Jul 7, 2019, 1:37 PM MDT for Carbon County, Duchesne County, Emery County, Utah. It took effect at Jul 8, 2019, 11:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2019, 1:37 PM MDT (19:37 UTC)
In effect from
Jul 8, 2019, 11:00 AM MDT
Expired
Jul 8, 2019, 9:00 PM MDT
In force
10 hr
Issued by
NWS Salt Lake City, UT

Counties Carbon County, UT, Duchesne County, UT, Emery County, UT

The radar

The Grand Junction radar (KGJX), 213 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2019-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2019-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3843 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WWUS85 KSLC 071937
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
137 PM MDT Sun Jul 7 2019

UTZ484-489-081200-
/O.NEW.KSLC.FW.W.0003.190708T1700Z-190709T0300Z/
Tavaputs Plateau-San Rafael Swell-
137 PM MDT Sun Jul 7 2019

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 484 AND
489...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from 11 AM to 9 PM MDT Monday.

* AFFECTED AREA...Fire Weather Zone 484 Tavaputs Plateau and 
  Fire Weather Zone 489 San Rafael Swell.

* WINDS...South southwest winds gusting around 25 mph.

* RELATIVE HUMIDITY...7 to 12 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ492-495-081200-
/O.EXT.KSLC.FW.W.0002.000000T0000Z-190709T0300Z/
Central Utah West Desert-Color Country West Desert-
137 PM MDT Sun Jul 7 2019

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT MONDAY FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 492 AND 495...

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert 
  and Fire Weather Zone 495 Color Country West Desert.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph Sunday.
  Winds Monday gusting around 30 mph.

* RELATIVE HUMIDITY...7 to 11 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ497-080300-
/O.CON.KSLC.FW.W.0002.000000T0000Z-190708T0300Z/
Mojave Desert-
137 PM MDT Sun Jul 7 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 497...

* AFFECTED AREA...Fire Weather Zone 497 Mojave Desert.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...7 to 11 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
3 follow-up statements
435 
WWUS85 KSLC 080923
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
323 AM MDT Mon Jul 8 2019

UTZ492-495-082300-
/O.CON.KSLC.FW.W.0002.000000T0000Z-190709T0300Z/
Central Utah West Desert-Color Country West Desert-
323 AM MDT Mon Jul 8 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 492 AND
495...

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert 
  and Fire Weather Zone 495 Color Country West Desert.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ484-489-082300-
/O.CON.KSLC.FW.W.0003.190708T1700Z-190709T0300Z/
Tavaputs Plateau-San Rafael Swell-
323 AM MDT Mon Jul 8 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 484 AND 489...

* AFFECTED AREA...Fire Weather Zone 484 Tavaputs Plateau and 
  Fire Weather Zone 489 San Rafael Swell.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
720 
WWUS85 KSLC 081347
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
747 AM MDT Mon Jul 8 2019

UTZ492-495-090000-
/O.CON.KSLC.FW.W.0002.000000T0000Z-190709T0300Z/
Central Utah West Desert-Color Country West Desert-
747 AM MDT Mon Jul 8 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 492 AND
495...

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert 
  and Fire Weather Zone 495 Color Country West Desert.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...Falling to 8 to 12 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ484-489-090000-
/O.CON.KSLC.FW.W.0003.190708T1700Z-190709T0300Z/
Tavaputs Plateau-San Rafael Swell-
747 AM MDT Mon Jul 8 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 484 AND 489...

* AFFECTED AREA...Fire Weather Zone 484 Tavaputs Plateau and 
  Fire Weather Zone 489 San Rafael Swell.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...Falling to 6 to 12 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
917 
WWUS85 KSLC 082125
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
325 PM MDT Mon Jul 8 2019

UTZ492-495-090300-
/O.CON.KSLC.FW.W.0002.000000T0000Z-190709T0300Z/
Central Utah West Desert-Color Country West Desert-
325 PM MDT Mon Jul 8 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 492 AND
495...

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert 
  and Fire Weather Zone 495 Color Country West Desert.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...Falling to 8 to 12 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ484-489-090300-
/O.CON.KSLC.FW.W.0003.000000T0000Z-190709T0300Z/
Tavaputs Plateau-San Rafael Swell-
325 PM MDT Mon Jul 8 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 484 AND
489...

* AFFECTED AREA...Fire Weather Zone 484 Tavaputs Plateau and 
  Fire Weather Zone 489 San Rafael Swell.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...Falling to 6 to 12 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 7, 9:13 AM MDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 7, 9:13 AM MDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
913 AM MDT Sun Jul 7 2019

.SYNOPSIS...
Southwesterly flow will strengthen today across the state
resulting in warm and breezy conditions. A weak cold front will
cross portions of the state Monday. High pressure will build into
the region through the next week.

&&

.DISCUSSION...
Southwest flow has strengthened aloft this morning as the trough
sharpens to our west. Southerly pressure gradient will tighten
today, and with 25-30kts flow aloft, breezy conditions are
forecast.

HREF indicates weak/modest destabilization east of I-15 and far
NW Utah today, while 700-500mb lapse rates exceed 9C/km. The
combination of terrain circulations and weak shortwaves embedded
in the flow aloft will support another round of isolated to
scattered showers and thunderstorms today in these areas.

Expanded coverage of convection, as most Simulated Reflectivity
from available Convective Allowing Models also lend support. Mean
storm motion toward the NE 20-35kts.

With an LCL near 500mb and a strong inverted-V forecast sounding,
this activity is expected to yield little rainfall. Dry
microbursts will likely support locally gusty/erratic winds near
convection.

Convection may linger tonight on approach of a lifting upper level
trough.

&&

.PREVIOUS DISCUSSION...
A fairly disorganized upper level pattern is present across the
West this morning. Mid-level moisture advection is expected ahead
of relatively disorganized shortwave approaching the northern
California coast. Meanwhile, a slow moving upper level trough will
cross the Pacific Northwest through Monday before ejecting across
the northern Intermountain Region ahead of yet another upper
level trough.

Gusty southwest winds can be expected across western Utah this
afternoon and evening ahead of this upper level trough. This will
cause critical fire weather conditions for locations where fuels
are critical. See the fire weather discussion for additional
details.

Mean SBCAPE values from the HREF members estimate afternoon SBCAPE
values approaching 250-500 J/kg. Mean deep layer shear is expected
to be around 15-20 kts generally over the same area. Sufficient
mid-level moisture and differential heating should be enough for
convection to develop this afternoon along the higher terrain of
Utah, likely spreading into the adjacent valleys later in the
afternoon and evening. With surface dewpoints in the 20s to mid-
30s, most of the convection will be high based. With limited deep
layer shear...expect mostly pulse convection.

As a weak cold front approaches the northern Utah border, expect a
few showers will be possible this afternoon and evening in the
northwest corner of Utah. As the previously mentioned trough
starts to move eastward...expect this front to be the catalyst for
additional precipitation Monday afternoon and evening near the
Utah/Idaho border region.

As this trough finally pulls away from the West...a strong upper
level ridge will build into the area. This will bring increasingly
warm and dry conditions to Utah well into the long term portion of
the forecast.

High pressure settling in over the Four Corners region will
continue the warming daytime temperatures through the end of the
week. Extended range forecast models are suggesting the high
begins to weaken and flatten out by late Friday/going into
Saturday, and respective ensemble member models would say the
same.

The GFS would be the wetter of solutions, as the expanse of the
ridge retreats to the east and allows the clockwise flow to pull
moisture northward from Mexico. The EC on the other hand flattens
out the ridge and moves a Pacific Northwest trough into the northern
Great basin by late in the weekend; neither solution is out of the
question it just begs the question of how much and where will the
moisture come from. Regardless, increasing moisture as we head into
the weekend will point to afternoon convection and some cooling
daytime temperatures.

It doesn't look promising for a triple digit reading to come to KSLC
late in the week but temperatures will be close. With a stretch of
warm temperatures through the week, prolonged heat will be of
concern. Obviously with the warm temperatures and mostly dry
conditions, fire weather conditions will continue to be at the front
of awareness.

&&

.AVIATION...
The SLC terminal will see VFR conditions throughout the day with
some scattered clouds. Gusty southerly winds should continue
through the afternoon hours.

&&

.FIRE WEATHER...
Warm and very dry conditions persist. With several strong
disturbances propagating through the Great Basin and Pacific
Northwest during the next several days, southwest winds will
become gusty today and tomorrow.

Dry conditions persist through the upcoming week, coincident with
the hottest temperatures of the year thus far due to a strong
building ridge of high pressure.

Isolated to scattered showers and thunderstorms are expected
today, mainly east of I-15. Another round of convection is
forecast Monday across northern Utah as a cold front approaches.
Little to no rainfall is expected, while there is a threat of
cloud to ground lightning along with locally gusty/erratic dry
microburst winds.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ492-495-497.

WY...None.
&&

PUBLIC...10/Kruse/Dewey
AVIATION...Traphagan
FIRE WEATHER...10

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 7, 8:20 AM MDT, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
820 AM MDT Sun Jul 7 2019

UTZ001>016-019>021-517-518-WYZ021-081400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
820 AM MDT Sun Jul 7 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Gusty southwest winds and low humidity values will result in
critical fire weather conditions for portions of western Utah.

Isolated to scattered showers and thunderstorms are forecast
mainly east of I-15. A few of these may be capable of producing
locally strong/erratic winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dry and breezy conditions persist across many southern and central
Utah valleys Monday, and may result in the development of locally
critical fire weather conditions.

Isolated showers and thunderstorms are possible Monday mainly
across northern Utah and southwest Wyoming, as a weak cold front
moves into the region. Some of these storms may be strong, with
gusty winds and hail the primary threats.

High pressure builds into the region through the week resulting
in warmer than normal temperatures and possibly the warmest of
the year so far.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Red Flag Warnings in Utah, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.